Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 85, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 18, 1996, 8:54 AM CDT for Mobile County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 1996, 8:54 AM CDT (13:54 UTC)
- Expired
- Apr 18, 1996, 10:00 AM CDT
- In force
- 66 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 1.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 181352 SVRMOB ALC097-181500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 854 AM CDT THU APR 18 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...NORTHERN MOBILE COUNTY AT 852 AM...MOBILE DOPPLER WEATHER RADAR INDICATED A DEVELOPING SEVERE THUNDERSTORM 4 MILES NORTHWEST OF CHUNCHULA. THIS STORM WILL MOVE EAST AND AFFECT MOUNT VERNON BY 930 AM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESLS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:20 AM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, Apr 18, 3:20 AM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 310 AM CDT THU APR 18 1996 05Z SFC ANALYSIS SHOWS HIGH PRESSURE CENTERED OVR THE NE FL CST REGION WITH WEAK RIDGING EXTENDING WEST OVR THE N GULF TO JUST E OF THE MOUTH OF THE MS RVR. DEWPTS IN THE MID 50S CONTINUE TO CREEP NORTHWARD OVR SE MS AND EXTREME SW AL. LATEST GRIDDED DATA DEPICTS SOUTHERLY FLOW FROM THE GULF TO CONTINUE NEAR THE SFC THRU 48 HRS. ALOFT MID LEVL FORCING WAS NOTICED FROM 18Z TO BETWEEN 00Z AND 06Z FOR MOST OF THE FA...MAINLY AN EXTENSION OF MAIN S/W OVR THE MID MS VALLEY AT THIS TIME. ON I288 TO I300 SFC GOOD LIFT IS DEPICTED FROM 18Z TO SHORTLY AFTER 00Z WITH HIGHER THAN EXPECTED MEAN VV`S FOR MOST THE FA. WITH CAPE VALUES GREATER THAN 1000 J/KG AND LI`S NEARING -4 BY LATE THIS AFTERNOON AND SOME DRYING OCCURING FIRST NEAR 500 MB BY 00Z SOME THUNDERSTORMS MAY BECOME STRONG BY LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG THE CST. MAY NEED TO MONITOR DEVELOPING SITUATION THOUGHOUT THE DAY. BY 06Z SUFFICIENT DRYING IN THE MID LEVLS CONTINUES AS WINDS ALOFT BEGTO VEER TO THE SW ALLOWING FOR LESSER RAIN CHANCES FOR THE REMAINDER OF THE PD. WITH THIS AND AS PER CONVERSATION W/ BHM WOULD LIKE TO RAISE POPS TO NEAR 50% FOR MOST OF THE FA TODAY BECOMING LIKELY BY LATE AFTERNOON NEAR THE CST. WILL STAY CLOSE TO FWC LATEST TEMPS FOR NOW. (1) 74/61/81/66 5311 (2) 73/64/79/67 5321
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 10:39 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 66 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.